Kentucky, 2010

Hail and Heavy Rain in Kentucky, July 16, 2010

July 16, 2010 · NWS PAH · 2 events in 2 counties and zones

A few strong storms developed during the heat of the day. The storms formed on the trailing end of a mid-level shortwave trough that was tracking east across the Great Lakes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A few strong storms developed during the heat of the day. The storms formed on the trailing end of a mid-level shortwave trough that was tracking east across the Great Lakes. The environment was typical of mid-summer, with weak wind shear, plentiful moisture, and strong instability.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 16, 1:55 PM CST, 57 minutes earlier.

Area forecast discussion, Jul 16, 1:55 PM CST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
255 PM CDT FRI JUL 16 2010

.DISCUSSION...
MAIN CONCERN THROUGOUT THE 7 DAY FORECAST REMAINS HEAT AND
HUMIDITY...WITH SOME CONCERN ABOUT POP POTENTIAL THROUGH MONDAY.

WE HAVE SUCCESSFULLY KILLED OFF ANOTHER COLD FRONT ACROSS THE QUAD
STATE TODAY. FOR OUR TROUBLE...WE GOT ANOTHER DISGUSTING DAY OF MID
AND UPPER 70 DEWPOINTS...WHICH HAS LEAD TO HEAT INDICES OF 100-105
OVER MUCH OF SOUTHEAST MISSOURI AND WEST KENTUCKY. THE WORST
CONDITIONS ARE ROUGHLY FROM PADUCAH TO OWENSBORO KENTUCKY IN THE
IMMEDIATE VICINITY OF THE DECAYING BOUNDARY. TO THE NORTH...LOWER TO
MIDDLE 70 DEWPOINTS HAVE HELD STRONGLY THROUGH THE AFTERNOON...AND
THE DRY ADVECTION IS APPARENTLY OVER.

A CLUSTER OF THUNDERSTORMS OVER THE PENNYRILE REGION OF WEST
KENTUCKY SHOULD BOUNCE AROUND UNTIL SUNSET...OR UNTIL IT HAS EATEN
UP THE HIGH THETA-E AIRMASS IN THE REGION. NOT SEEING ANY EVIDENCE
OF MAJOR DEVELOPMENT OVER SOUTHERN MISSOURI...SO NOT PUTTING MUCH
STOCK IN TODAYS MODELS IN THAT REGARD. EXPECT THAT LITTLE CONVECTION
WILL BE LEFT OVER THE AREA AFTER 00Z...BUT WILL LEAVE THE SLIGHTEST
OF CHANCES OVER WEST KENTUCKY JUST TO BE SAFE.

LATER TONIGHT...ALL 12Z MODELS ARE DEVELOPING QPF OVER THE
EVANSVILLE TRI STATE AREA...WHICH IS ASSOCIATED WITH A MID/UPPER
LEVEL DISTURBANCE MOVING THROUGH THE REGION. THEREFORE...HAVE ADDED
A 20-30 POP TO THE REGION AFTER 06Z. THIS DISTURBANCE MAY LEAD TO
CONVECTION THROUGHOUT THE AREA SATURDAY...WITH THE EMPHASIS OVER THE
EASTERN THIRD OF THE AREA.

THE BIGGEST QUESTION FOR HEAT THIS WEEKEND...BESIDES PRECIPITATION
POTENTIAL...WILL BE EVOLUTION OF DEWPOINTS. FIGURE THAT THE UPPER
70S SEEN TODAY ARE THE RESULT OF MOISTURE POOLING NEAR THE DECAYING
FRONT...SO AS IT DISSIPATES THE DEWPOINTS SHOULD MODERATE SOME.
HOWEVER...LOOKING TO THE SOUTH AND SOUTHWEST...MID 70S DEWPOINTS ARE
QUITE PREVALENT THIS AFTERNOON. THEREFORE...GENERALLY EXPECT THAT
THE MID 70S WILL SPREAD BACK OVER MUCH OF THE AREA SATURDAY...WHICH
COULD LEAD TO HEAT INDICES PUSHING HEAT ADVISORY CRITERIA OF 105 IN
A FEW LOCATIONS...ESPECIALLY SOUTHEAST MISSOURI. WITH POTENTIAL FOR
CONVECTION/CLOUD COVER TO HOLD DOWN TEMPERATURES...AND UNCERTAINTY
IN THE DEWPOINT EVOLUTION...WILL NOT ISSUE A HEAT ADVISORY AT THIS
TIME.

A DRY PERIOD IS FORECAST SATURDAY NIGHT THROUGH SUNDAY...AS WE AWAIT
THE NEXT ATTEMPTED FRONTAL PENETRATION INTO THE QUAD STATE SUNDAY
NIGHT INTO MONDAY. ALL MODEL GUIDANCE TRYING TO BRING ONE LAST FRONT
SOUTHWARD NEAR THE REGION SUNDAY NIGHT INTO MONDAY. WITH THE UPPER
RIDGE CONTINUING TO LURK TO THE SOUTH OF THE REGION...WILL KEEP POPS
AT 20-30 PERCENT FOR NOW.

SUNDAY COULD BE A VERY HOT/DISGUSTING DAY WITH NO POPS...PLENTY OF
SUN...SOUTHWESTERLY LOW LEVEL FLOW...AND COPIOUS LOW-LEVEL MOISTURE.
MAY NEED AN ADVISORY FOR MOST OF THE AREA...BUT SOUTHEAST MISSOURI
AND SOUTHERN ILLINOIS WILL BE THE MOST LIKELY TO SEE HEAT INDICES OF
105 OR GREATER.

GENERALLY EXPECTING A BIT COOLER TEMPERATURES/HEAT INDICES ON MONDAY
WITH CLOUDS AND POSSIBLY CONVECTION IN THE AREA.

THE ECMWF AND GFS CONTINUE TO BUILD THE UPPER RIDGE ACROSS THE AREA
TUESDAY...AND KEEP IT IN OUR VICINITY THROUGH FRIDAY. ALL LOW-LEVEL
BOUNDARIES WILL REMAIN NORTH OF THE REGION DURING THIS PERIOD...SO
WILL KEEP THE FORECAST DRY FROM TUESDAY NIGHT THROUGH FRIDAY. A
FINAL MID/UPPER LEVEL IMPULSE MAY TOUCH OFF SOME CONVECTION MONDAY
NIGHT INTO TUESDAY...MAINLY IN THE NORTHEAST...SO LEFT A SLIGHT
CHANCE FOR THOSE TWO PERIODS.

AS FOR THE HEAT...THE 00Z GFS ENSEMBLE MEAN 850MB TEMPERATURES
INCREASE SLOWLY THROUGH THE PERIOD...SO IT APPEARS THAT THE HEAT
WILL BUILD THROUGH THE LAST HALF OF THE WEEK. THE BIG QUESTION IS
HOW MUCH HUMIDITY WILL ADD TO THE SITUATION. UNLESS SIGNIFICANT
PRECIPITATION IS RECEIVED THIS WEEKEND...WOULD EXPECT THAT DEWPOINTS
WILL MIX SUBSTANTIALLY LOWER...POSSIBLY INTO THE MID AND UPPER 60S
THURSDAY AND FRIDAY. THIS WOULD ALLOW FOR LOWER LOW TEMPERATURES AND
MORE NIGHTTIME RELIEF FROM THE HEAT. IF THE DEWPOINTS STAY IN THE
MID AND UPPER 70S SIMILAR TO THE LAST FEW DAYS...A HEAT WARNING MAY
BE NECESSARY...AS AFTERNOON HEAT INDICES WILL BE WELL ABOVE 100 AND
LOW TEMPERATURES WILL NOT DROP MUCH BELOW 80. WILL HAVE TO WAIT AND
SEE WHAT HAPPENS THIS WEEKEND...AND MONITOR THE LOW-LEVEL MOISTURE
CLOSELY.

&&

.AVIATION...
FOR KPAH...AND POSSIBLY KCGI AND KOWB...WILL KEEP A MENTION OF AT
LEAST VICINITY SHOWERS OR THUNDERSTORM IN PLACE EARLY THIS
AFTERNOON...GIVEN THE NEARBY CONVECTIVE DEVELOPMENT AT THE START
OF THE FORECAST PERIOD. FOR NOW...WILL KEEP MOST CEILING
DEVELOPMENT IN THE IN THE MVFR/VFR CATEGORY FOR EACH OF THE TAF
SITES EARLY ON...WITH CLEARING TO VFR CONDITIONS LATE THIS
AFTERNOON AND THIS EVENING. SIMILAR TO THIS MORNING...PLAN TO
INTRODUCE MVFR/IFR VISIBILITIES AT KPAH...WITH MARGINAL VFR
VISIBILITIES AT KOWB...KEVV AND POSSIBLY KCGI IN THE 09Z-13Z TIME
FRAME. THERE IS SOME SUGGESTION OF MVFR SCATTERED TO BROKEN DECKS
IN THE MORNING ACROSS THE TAF SITES...BUT WILL ADDRESS THAT CLOSER
TO THE ISSUANCE TIME OF THE FORECAST PACKAGE.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

PUBLIC.....DRS
AVIATION...SMITH
Hazardous weather outlook, Jul 16, 2:41 PM CST, 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
341 PM CDT FRI JUL 16 2010

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-171000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
341 PM CDT FRI JUL 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL CONTINUE OVER WEST KENTUCKY
AND SOUTHEAST MISSOURI LATE THIS AFTERNOON THROUGH SUNSET. A STRAY
STORM MAY PULSE UP TO PRODUCE DAMAGING WINDS. LOCALLY HEAVY
RAINFALL WILL ALSO BE POSSIBLE.

HEAT INDICES WILL TOP 100 DEGREES INTO THE EVENING FROM POPLAR
BLUFF MISSOURI THROUGH PADUCAH AND INTO OWENSBORO KENTUCKY AREA.

LATE TONIGHT...SCATTERED THUNDERSTORMS MAY MOVE SOUTHEAST INTO THE
EVANSVILLE TRI STATE AREA. LOCALLY HEAVY RAINFALL WILL BE THE MAIN
CONCERN LATE TONIGHT.

REFER TO THE LATEST FLOOD STATEMENTS FOR DETAILS ON THE FLOODING
ALONG THE MISSISSIPPI RIVER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SMALL CHANCE OF THUNDERSTORMS IS FORECAST THROUGHOUT THE AREA
SATURDAY. LOCALLY HEAVY RAINFALL AND DAMAGING WINDS WILL BE POSSIBLE.

SMALL CHANCES OF THUNDERSTORMS ARE ALSO FORECAST OVER PORTIONS OF
THE AREA SUNDAY NIGHT THROUGH TUESDAY. LOCALLY HEAVY RAINFALL AND
DAMAGING WINDS WILL BE POSSIBLE.

HEAT AND HUMIDITY WILL COMBINE TO PRODUCE HEAT INDICES OVER 100
OVER MUCH OF THE AREA THIS WEEKEND. THE POTENTIAL EXISTS FOR
INDICES TO EXCEED 105 OVER PORTIONS OF SOUTHEAST MISSOURI SATURDAY
AND THROUGHOUT THE AREA SUNDAY.

A PROLONGED PERIOD OF HEAT INDICES ABOVE 100 IS FORECAST FROM
TUESDAY THROUGH FRIDAY...AND POSSIBLY BEYOND. ACTUAL TEMPERATURES
MAY EVEN APPROACH 100 DEGREES LATE IN THE WEEK. THE PROLONGED
NATURE OF THIS HEAT WAVE WILL PUT CONSIDERABLE STRESS ON THOSE WHO
DO NOT HAVE ACCESS TO AIR CONDITIONING...OR HAVE TO WORK OUTDOORS.

REFER TO THE LATEST FLOOD STATEMENTS FOR DETAILS ON THE FLOODING
ALONG THE MISSISSIPPI RIVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jul 16, 10:34 AM CST, 4 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1134 AM CDT FRI JUL 16 2010

ILZ081>094-INZ085>088-KYZ001>022-MOZ076-086-087-100-107>112-114-
162100-
FRANKLIN-HAMILTON-WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-
UNION IL-JOHNSON-POPE-HARDIN-ALEXANDER-PULASKI-MASSAC-POSEY-
VANDERBURGH-WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-
MCCRACKEN-GRAVES-LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-
TRIGG-CALDWELL-UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-
DAVIESS-MCLEAN-MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-
WAYNE MO-CARTER-RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-
NEW MADRID-
INCLUDING THE CITIES OF...WEST FRANKFORT...MCLEANSBORO...CARMI...
CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN...JONESBORO...
VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO...MOUND CITY...
METROPOLIS...POSEYVILLE...EVANSVILLE...BOONVILLE...ROCKPORT...
HICKMAN...CLINTON...BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...
SMITHLAND...BENTON...MURRAY...MARION...EDDYVILLE...CADIZ...
PRINCETON...MORGANFIELD...DIXON...MADISONVILLE...HOPKINSVILLE...
HENDERSON...OWENSBORO...CALHOUN...GREENVILLE...ELKTON...
PERRYVILLE...MARBLE HILL...CAPE GIRARDEAU...PIEDMONT...
VAN BUREN...DONIPHAN...POPLAR BLUFF...BLOOMFIELD...SIKESTON...
CHARLESTON...NEW MADRID
1134 AM CDT FRI JUL 16 2010

...HEAT INDEX VALUES 100 TO 105 THROUGH EARLY EVENING...

HEAT INDEX VALUES WILL RANGE IN THE 100 TO 105 DEGREE RANGE ACROSS
MOST OF THE QUAD STATE REGION...SOUTH OF INTERSTATE 64...THROUGH
EARLY THIS EVENING.

THE FRONTAL BOUNDARY THAT PUSHED INTO THE REGION HAS STALLED
ACROSS SOUTHEAST MISSOURI...EXTREME SOUTHERN ILLINOIS AND OVER
WESTERN KENTUCKY. THE COMBINATION OF THE WARM JULY TEMPERATURES
AND THE MOISTURE FOCUSED ACROSS THE AREA BY THE FRONT WILL MAKE
CONDITIONS QUITE UNCOMFORTABLE FOR THOSE PERSONS THAT MUST WORK
OUTDOORS THIS AFTERNOON AND INTO THE EARLY EVENING HOURS.

ALTHOUGH CLOUD COVER AND RAIN FROM EXPECTED SHOWERS AND THUNDERSTORMS
MAY PROVIDE A BRIEF RELIEF FROM THE HEAT...MOST LOCATIONS WILL STILL
EXPERIENCE HEAT INDEX READINGS IN THE 100 TO 105 DEGREE RANGE.

IF YOU PLAN TO BE OUTDOORS THIS AFTERNOON...PLEASE KEEP HYDRATED
BY DRINKING PLENTY OF WATER. CONSIDER MOVING INDOORS WHEN POSSIBLE
TO AVOID THE EFFECTS OF HEAT EXHAUSTION OR HEAT STROKE.

SMITH
Special weather statement, Jul 16, 11:24 AM CST, 3 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1224 PM CDT FRI JUL 16 2010

KYZ016-161800-
HOPKINS KY-
1224 PM CDT FRI JUL 16 2010

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HOPKINS COUNTY IN WESTERN
KENTUCKY UNTIL 100 PM CDT...

AT 1221 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND VERY
STRONG WINDS BETWEEN 40 AND 50 MPH. IN ADDITION...THIS STORM WILL
LIKELY PRODUCE RAINFALL IN EXCESS OF AN INCH IN A HALF HOUR. THIS
STORM WAS LOCATED 6 MILES SOUTH OF NEBO...MOVING SOUTHEAST AT 10 MPH.

LOCATIONS THAT MAY BE IMPACTED INCLUDE DAWSON SPRINGS AND
MADISONVILLE.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM AS WELL. THIS STORM
WILL PRODUCE VERY HEAVY RAIN...WHICH MAY RESULT IN STANDING WATER ON
AREA ROADS. WATER LEVELS IN SMALL CREEKS...STREAMS AND IN DITCHES MAY
RISE QUICKLY...ESPECIALLY IN POOR DRAINAGE AREAS.

SMITH

The radar

The Paducah radar (KPAH), 64 km away, was scanning. The volume nearest the first event began at 20:49 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 heavy rain. Local standard time, as filed.

Hail, Calloway

When
July 16, 2:52 PM CST
Where
Calloway County, Murray
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.620, -88.320

Heavy Rain, McCracken

When
July 16, 3:15 PM CST to 4:15 PM CST
Where
McCracken County, Paducah
Reported by
Newspaper
Coordinates
37.080, -88.630

A thunderstorm dumped heavy rain that caused minor street flooding in Paducah.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2010Every state in 2010This day in weather historyWarnings in Kentucky, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 243251, 243955.